Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 56, NWS Cheyenne, WY

January 12, 2009

NWS Cheyenne, WY issued this high wind warning at Jan 12, 2009, 12:46 AM MST. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2009, 12:46 AM MST (07:46 UTC)
Expired
Jan 12, 2009, 2:19 AM MST
In force
93 min
Issued by
NWS Cheyenne, WY

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KCYS 120746
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1246 AM MST MON JAN 12 2009

WYZ062-121000-
/O.NEW.KCYS.HW.W.0056.090112T0746Z-090112T1000Z/
NORTH CARBON-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW
1246 AM MST MON JAN 12 2009

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MST EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 AM MST EARLY THIS MORNING. 

VERY STRONG WEST WINDS HAVE CONTINUED ALONG INTERSTATE 80 NEAR
ARLINGTON...OR BETWEEN MILE MARKERS 270 AND 275 EARLY THIS
MORNING. WINDS WERE SUSTAINED AT 35 TO 45 MPH WITH GUSTS UP TO
60 MPH. EXPECT WINDS OF THIS MAGNITUDE TO CONTINUE THROUGH
3 AM MST TONIGHT. LATER TONIGHT THE WIND SPEEDS ARE EXPECTED TO
DECREASE SLIGHTLY TO AROUND 25 TO 35 MPH WITH GUSTS TO AROUND 50
MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...PLEASE DIAL
5 1 1.

$$

NEZ001>003-019>021-054-055-121600-
/O.CON.KCYS.WI.Y.0003.090112T1400Z-090112T2200Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
1246 AM MST MON JAN 12 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 3 PM
MST THIS AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 3 PM
MST THIS AFTERNOON. 

NORTHWEST WINDS ARE EXPECTED TO BE SUSTAINED AT 20 TO 35 MPH
MONDAY...WITH GUSTS TO 45 MPH. FOR THIS REASON...A WIND ADVISORY
HAS BEEN ISSUED FOR THE WESTERN NEBRASKA PANHANDLE FOR MONDAY.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

WEILAND
1 follow-up statement
000 
WWUS75 KCYS 120919
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
219 AM MST MON JAN 12 2009

WYZ062-121030-
/O.CAN.KCYS.HW.W.0056.000000T0000Z-090112T1000Z/
NORTH CARBON-
INCLUDING THE CITIES OF...HANNA...MEDICINE BOW
219 AM MST MON JAN 12 2009

...HIGH WIND WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELED THE HIGH
WIND WARNING. 

WEST WINDS HAVE DIMINISHED IN THE ARLINGTON AREA SINCE 
MIDNIGHT. AS OF 2 AM THE WIND GUSTS WERE DOWN TO 45 MPH. WIND
GUSTS WILL REMAIN AT SIMILAR SPEEDS FOR THE REST OF TONIGHT.
FOR THAT REASON THE HIGH WIND WARNING HAS BEEN CANCELED.

$$

NEZ001>003-019>021-054-055-121730-
/O.CON.KCYS.WI.Y.0003.090112T1400Z-090112T2200Z/
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE...
SCOTTSBLUFF...GERING...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
219 AM MST MON JAN 12 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 3 PM
MST THIS AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 3 PM
MST THIS AFTERNOON. 

NORTHWEST WINDS ARE EXPECTED TO BE SUSTAINED AT 20 TO 35 MPH
MONDAY...WITH GUSTS TO 45 MPH. FOR THIS REASON...A WIND ADVISORY
HAS BEEN ISSUED FOR THE WESTERN NEBRASKA PANHANDLE FOR MONDAY.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

WEILAND

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 11, 9:13 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jan 11, 9:13 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
913 PM MST SUN JAN 11 2009

.UPDATE...TONIGHT...
HAVE HAD TO REISSUE THE HIGH WIND WARNING THROUGH MIDNIGHT MST AS
THE WINDS AT ARLINGTON AND IN THE EXTREME SOUTHERN PORTION OF THE
LARAMIE RANGE CONTINUED TO EXCEED HIGH WIND CRITERIA. WINDS HAVE
STARTED TO SUBSIDE AS OF 800 PM MST...BUT WILL MONITOR FOR A
LITTLE WHILE BEFORE CANCELING THE HIGHLIGHT. BELIEVE THAT PRESSURE
RISES AS THE PRE-FRONTAL TROUGH SLID EAST OVER THE AREA WERE
ALLOWING THE WINDS TO REMAIN HIGH LONGER THAN PREVIOUSLY EXPECTED.

ALSO MADE ADJUSTMENTS TO TEMPERATURES OVERNIGHT AND FOR MONDAY
BEHIND THE COLD FRONT.

MAIN CHALLENGE FOR OVERNIGHT IS THE DEVELOPMENT OF SNOW SHOWERS
WITH THE FRONTAL PASSAGE. SURFACE PRESSURE RISES ASSOCIATED WITH
THE ACTUAL COLD FRONT ALREADY MOVING ACROSS NORTHEAST WYOMING AND
WILL QUICKLY MOVE SOUTH ACROSS THE AREA OVERNIGHT. VERY STRONG
PRESSURE RISES AND ASSOCIATED VERY STRONG WINDS WILL REMAIN
NORTHEAST OF THE AREA AND HOLD OFF UNTIL EARLY MONDAY ACROSS
EASTERN MONTANA AND THE DAKOTAS. ALTHOUGH THE AREA WILL BE SPARED
THE STRONGEST WINDS WITH THIS CLIPPER SYSTEM...THE
GFS...EUROPEAN...WRF-NMM AND RUC MODELS ARE ALL HINTING AT THE
DEVELOPMENT OF A BAND OF SNOW EAST OF THE LARAMIE RANGE OVERNIGHT
TONIGHT. THIS BANDED PRECIPITATION IS INDICATED OVERNIGHT IN THE
MODELS HANDLING OF THE MID-LEVEL FRONTOGENESIS...700-500MB LAPSE
RATES OF 7.5 TO 8.0 DEG C/KM...AND GOOD SUPPORT ALOFT FROM THE
LEFT EXIT REGION OF THE NORTH TO SOUTH JET STREAK OVERHEAD.

INCREASING OROGRAPHIC SNOW SHOWERS ARE EXPECTED AS WELL...WITH THE
MOUNTAIN AREAS OF SOUTHEAST WYOMING EXPECTED TO RECEIVE 3 TO 6
INCHES OF SNOW BY EARLY MONDAY. SNOW SHOWERS WERE ONGOING IN THE
HIGHEST TERRAIN OF THE SNOWY RANGE AROUND SUNSET...SO GAINING
CONFIDENCE ON THESE SNOW ACCUMULATIONS.

NO CHANGES PLANNED FOR THE WIND ADVISORY ACROSS THE NEBRASKA
PANHANDLE AS THIS POST-FRONTAL PASSAGE FEATURE CONTINUES TO LOOK
GOOD FOR MONDAY.

&&

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
PERSISTENT NW FLOW ALOFT WILL CONTINUE TUE NIGHT WITH A STRONG
SHORTWAVE TROUGH RACING OUT OF DAKOTAS INTO THE UPPER MS VALLEY.
FLOW ALOFT WILL VEER SLIGHTLY TO NNW ON WED WITH AN ARCTIC COLD
FRONT MOVING FROM NORTH TO SOUTH ACROSS MAINLY OUR EASTERN HALF OF
THE CWA BEFORE STALLING ROUGHLY FROM KLND TO KLAR.  THERE WILL BE
A NARROW BAND OF LIGHT SNOW BEHIND THIS ARCTIC FRONT AND THIS WILL
FOLLOW BEHIND IT AFFECTING MAINLY EAST CENTRAL WY AND PARTS OF THE
WESTERN NEBRASKA PANHANDLE.  SOME OF THIS WILL LINGER OVER THE
EASTERN CWA INTO THURSDAY MORNING.  WEST OF THE LARAMIE RANGE...
THE ONGOING OROGRAPHIC SNOW SHOWERS WILL ALSO CONTINUE TUE NIGHT
THROUGH WED NIGHT BEFORE DECREASING THU.  REMAINS OF ARCTIC COLD
FRONT WILL HAVE RETREATED TO FAR EASTERN CWA BY THU AFTERNOON AS
RISING UPPER HEIGHTS START TO BUILD IN FROM THE WEST.  THIS TREND
WILL PREVAIL THROUGH FRIDAY BRINGING DRY AND WARMER CONDITIONS.
FLOW ALOFT WEAKENS SOME FRI NIGHT AND SATURDAY AS A RATHER WEAK
LOOKING SHORTWAVE TROUGH SLIPS ACROSS WY FROM THE NNW.  MODELS
ARE HAVING SOME DIFFICULTIES ON THE STRENGTH OF THIS FEATURE
WITH NEITHER THE GFS OR THE ECMWF SHOWING ANY QPF AT THIS TIME.
STILL...A WEAK COLD FRONT WILL LIKELY MOVE THROUGH CWA ON SAT
BRINGING TEMPS BACK DOWN FROM THOSE ON FRI.  WARMER AGAIN ON
SUNDAY AS SHARP UPPER RIDGE TO THE WEST GETS A BIT CLOSER.

&&

.AVIATION...
MOUNTAIN OBSCURATION WAS APPARENT IN THE SNOWY AND SIERRA MADRE
RANGES AROUND SUNSET THIS EVENING...AND WILL ONLY INCREASE AS SNOW
SHOWER ACTIVITY INCREASES WITH THE PASSING FRONTAL SYSTEM
OVERNIGHT AND MONDAY. AWAY FROM THE HIGHER TERRAIN...EXPECT MVFR
CEILINGS TO DEVELOP FROM NORTH TO SOUTH OVERNIGHT WITH THE FRONTAL
PASSAGE. AREAS OF IFR AND LOCALIZED LIFR WILL BE POSSIBLE NEAR THE
STRONGEST SNOW SHOWERS. EXPECT CONDITIONS TO IMPROVE TO VFR BY
MONDAY EVENING ACROSS THE AREA...EXCEPT FOR LINGERING MOUNTAIN
OBSCURATION IN THE SIERRA MADRE AND SNOWY RANGES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL MIDNIGHT MONDAY FOR WYZ062-WYZ066.
NE...WIND ADVISORY FROM 7 AM MONDAY TO 3 PM MONDAY FOR
     NEZ001-NEZ002- NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...JR
Hazardous weather outlook, Jan 11, 8:30 PM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
830 PM MST SUN JAN 11 2009

NEZ001>003-019>021-054-055-WYZ059>070-130330-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
830 PM MST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE ARLINGTON AREA ALONG
INTERSTATE 80...AND THE EXTREME SOUTHERN PORTION OF THE LARAMIE
RANGE UNTIL MIDNIGHT MST.

A COLD FRONT WILL MOVE ACROSS SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE OVERNIGHT. SNOW SHOWERS WILL ACCOMPANY THE COLD
FRONTAL PASSAGE...WITH MOUNTAIN AREAS EXPECTED TO RECEIVE 3 TO 6
INCHES OF SNOW BY EARLY MONDAY. ACCUMULATING SNOWFALL EAST OF THE
LARAMIE RANGE IS NOT EXPECTED TO BE WIDESPREAD. ACCUMULATIONS EAST
OF THE LARAMIE RANGE MAY REACH AROUND 2 INCHES IN A NARROW BAND
FROM NEAR WHEATLAND TO ALBIN AND FARTHER SOUTHEAST TO NEAR
KIMBALL. AN INCH OR LESS OF SNOW CAN BE EXPECTED IN AND AROUND THE
CITY OF CHEYENNE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY IS IN EFFECT FOR THE WESTERN NEBRASKA PANHANDLE
MONDAY FOLLOWING THE PASSAGE OF A COLD FRONT. SCATTERED AREAS OF
LIGHT SNOW ARE ALSO EXPECTED MONDAY. BRISK WINDS WILL OCCUR MOST
DAYS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WINDS TONIGHT ALONG WITH
ANY SNOWFALL ACCUMULATIONS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 11, 6:58 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
658 PM MST SUN JAN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/11/2009  M60 MPH          LARAMIE            WY   MESONET

            THIS IS UP226 AT EMKAY.

0630 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/11/2009  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

DDEAL
Local storm report, Jan 11, 7:44 PM MST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
744 PM MST SUN JAN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/11/2009  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

0700 PM     NON-TSTM WND GST 14 WSW CHEYENNE         41.07N 105.04W
01/11/2009  M62 MPH          LARAMIE            WY   MESONET

0700 PM     NON-TSTM WND GST 21 WSW CHEYENNE         41.03N 105.16W
01/11/2009  M57 MPH          LARAMIE            WY   MESONET

&&

DDEAL
Local storm report, Jan 11, 8:05 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
805 PM MST SUN JAN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/11/2009  M62 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

DDEAL
Local storm report, Jan 11, 9:35 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
935 PM MST SUN JAN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/11/2009  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

DDEAL
Local storm report, Jan 11, 11:33 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1133 PM MST SUN JAN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/11/2009  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            LAST OF SEVERAL GUSTS TO 58 MPH SINCE 915 PM MST.
            NUMEROUS REPORTS OF SUSTAINED WINDS MEETING OR EXCEEDING
            40 MPH ALSO REPORTED DURING THE PERIOD.

&&

SJC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:01 PM MSTHigh Wind WarningCYS5 hr
Jan 12, 4:12 PM MSTHigh Wind WarningCYS25 hr

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.